Side Effects – A Second Glance

One of the things about side effects from psychiatric medications that baffles me is that I can’t always see the side effects I’m having clearly. Sometimes they’re overshadowed by more immediate, unpleasant effects (nausea, headaches, or mood instability) and it isn’t until I’m off the medication that I suddenly recognize that I was having more side effects than I thought.

Let me preface this next bit by saying the number one thing that has scared me in regard to psychiatric side effects is hair loss. I couldn’t say why, exactly, maybe it has to do with the idea of people being able to see my illness without knowing exactly what was wrong. Who knows, though. Maybe I’m just vain, and even though I’ve had some disagreements with my hair (are you curly or wavy or straight, please just pick one) I’d ultimately like to keep it.

This is a big reason why up to this point I haven’t tried Depakote. I have avoided it on purpose, because every time I hear Depakote I also hear hair loss and that terrifies me.

Anyway, yesterday I was taking a shower and I realized suddenly that my hair was acting differently. Namely, I didn’t have handfuls of it after I ran my fingers through.

That’s when I realized it, and I did the math. This week I’ve lost 1/10th the amount of hair I was losing (per week) a few months ago.

I am mortified.

When this is something I am genuinely worried about, why didn’t I put two and two together when this started happening? I mean, I know I got so far as, “huh, that seems like a lot of hair,” and then, “hmm, my hair looks a little thinner on this side,” but somehow it never occurred to me that they were products of the medication or even had to do with one another.

I’ve been changing medications so fast and so frequently I can’t say for sure which one caused it. It could be any of the three I was taking in the last few months.

I had a similar situation when I stopped taking Tegretol and after a drastically lowered dosage I felt like I could think clearly for the first time in weeks. I can’t help but wonder if I would have noticed if I’d gone on taking it longer, or if the fuzziness of brains would have kept me from noticing at all.

I have to say, I always thought I was good at tracking my side effects, but recent months have proven otherwise. Who knows, maybe my mood is such that I can’t really focus, or maybe I have so much on my mind I can’t keep track of what is going on. Maybe these things were overshadowed by pain and anxiety, but I’m glad I have had the chance to step back and get some idea of what went down.

Advertisements

One response to “Side Effects – A Second Glance

  1. I know what you mean, it becomes harder to self assess when your tool for doing this – the brain – is the source of the problem in the first place!
    I look forward to reading more of your blog, best wishes.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s